Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 73, NWS Paducah, KY

July 17, 20204 counties in Missouri

NWS Paducah, KY issued this flash flood warning at Jul 17, 2020, 12:39 PM CDT for 4 counties in Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2020, 12:39 PM CDT (17:39 UTC)
Expired
Jul 17, 2020, 3:40 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Butler County, MO, Carter County, MO, Ripley County, MO, Wayne County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2218 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WGUS53 KPAH 171739
FFWPAH
MOC023-035-181-223-172345-
/O.NEW.KPAH.FF.W.0073.200717T1739Z-200717T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1239 PM CDT Fri Jul 17 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Carter County in southeastern Missouri...
  Ripley County in southeastern Missouri...
  Southwestern Wayne County in southeastern Missouri...
  Northwestern Butler County in southeastern Missouri...

* Until 645 PM CDT Friday.

* At 1238 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Doniphan, Piedmont, Van Buren, Ellsinore, Williamsville, Hunter,
  Brush Arbor, Handy, Budapest, Gatewood, Milltown, Fremont, Grandin,
  Mill Spring and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3709 9121 3710 9096 3705 9096 3705 9078
      3713 9078 3715 9074 3714 9051 3678 9048
      3650 9085 3650 9112 3682 9112 3683 9122

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

DWS
1 follow-up statement
108 
WGUS73 KPAH 172040
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
340 PM CDT Fri Jul 17 2020

MOC023-035-181-223-172049-
/O.CAN.KPAH.FF.W.0073.000000T0000Z-200717T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter MO-Ripley MO-Wayne MO-Butler MO-
340 PM CDT Fri Jul 17 2020

...THE FLASH FLOOD WARNING FOR CARTER...RIPLEY...SOUTHWESTERN WAYNE
AND NORTHWESTERN BUTLER COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3709 9121 3710 9096 3705 9096 3705 9078
      3713 9078 3715 9074 3714 9051 3678 9048
      3650 9085 3650 9112 3682 9112 3683 9122

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:20 AM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 17, 6:20 AM CDT, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 AM CDT Fri Jul 17 2020

.UPDATE...
Issued at 620 AM CDT Fri Jul 17 2020

Updated aviation discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 321 AM CDT Fri Jul 17 2020

Upper-level flow at this time is zonal across most of the country.
A surface high to the northeast is keeping winds light in the
pre-dawn hours. A surface front will slowly lift northward across
the Quad State through the day and tonight. Precipitation has yet
to begin in SE Missouri and W Kentucky though is expected to
produce isolated to scattered showers and a storm or two towards
morning in association with a small upper-level disturbance in
the area providing instability. Showers and storms will increase
through the day with the highest chance of showers and storms during
the afternoon hours. Heavy rain and frequent lightning will be
the primary threats.

As high pressure shifts to the east, southerly flow will increase
for the weekend. This will lead to hot and humid conditions with
highs in the mid-90s and dew points well into the 70s. As a
result, widespread heat index values of 100-105 are expected. A
few mainly afternoon showers/storms are possible in the Evansville
Tri-State and KY Pennyrile Saturday as the disturbance that
brought precip to the area Friday shifts eastward. Sunday will
remain dry while late in the night a shortwave to the northwest
will approach bringing the next round of precip.

.LONG TERM...(Monday through Thursday)
Issued at 321 AM CDT Fri Jul 17 2020

The 592-593 DM H5 High is centered over the Tennessee River Valley
as we start the new work week, and retains a strong influence upon
the FA with heights AOA 590 DM thru Tuesday. That translates to low-
mid 90s highs, low-mid 70s lows, and with dew points in the lower
half of the 70s, heat indices approach/at times exceed the triple
digit mark.

The 00Z deterministic models still try to slip a frontal boundary
into the Ohio River Valley by Wednesday, driven by parent vortex jet
stream energy moving across the Northeast U.S. The NBM's effect is
still to basically wash it out, but even it does have some scant
evidence with west southwesterlies on the surface grids Wednesday.
The main impact of this boundary's presence will be to focus pops a
little better during this mid week time frame. That mean a little
more pops/clouds, and a little nudge off the extreme temps, but
still high humidity.

&&

.AVIATION...
Issued at 620 AM CDT Fri Jul 17 2020

Convection has started up early this morning southwest of KEVV
with thunder expected to impact KEVV and KOWB over the next couple
hours. Additional scattered showers and storms will develop later
today, primarily at southern sites, and with highest chances in
the afternoon hours. MVFR cig and vsby conditions should improve
to VFR by late morning aside from temporary drops in heavy
rain/storms. Winds will be generally light and shifting to
southerly through the course of the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon to 7 PM CDT Saturday for ILZ075>078-
     080>089-092-093.

MO...Heat Advisory from noon to 7 PM CDT Saturday for MOZ076-086-087-
     100-107>111.

IN...Heat Advisory from noon to 7 PM CDT Saturday for INZ081-085-086.

KY...None.
&&

UPDATE...ATL
SHORT TERM...ATL
LONG TERM...DH
AVIATION...ATL
Hazardous weather outlook, Jul 17, 3:44 AM CDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
344 AM CDT Fri Jul 17 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
344 AM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. With any stronger storm
activity, locally heavy rain and gusty winds will be possible,
along with frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon heat indices will range from 100 to 105 Saturday through
Monday and will be around 100 Tuesday.

Expect daily thunderstorm chances, focused primarily during the heat
of the afternoon. Heavy rain and lightning will be the primary storm
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 17, 11:32 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1132 AM CDT Fri Jul 17 2020

ILZ088>094-KYZ001>022-MOZ086-087-100-107>112-114-172300-
Union-Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-
Henderson-Daviess-McLean-Muhlenberg-Todd-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-
New Madrid-
Including the cities of Jonesboro, Vienna, Golconda,
Elizabethtown, Cairo, Mound City, Metropolis, Hickman, Clinton,
Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton,
Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon,
Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun,
Greenville, Elkton, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
1132 AM CDT Fri Jul 17 2020

...Gusty Thunderstorms Through The Afternoon...

Numerous thunderstorms are developing across western Kentucky and
southeast Missouri early this afternoon. This activity will
continue to increase in coverage through early this evening.

These storms will produce frequent lightning strikes and
torrential downpours. Some of the stronger storms could produce
small hail and wind gusts up to 45 mph. Those participating in
outdoor activities this afternoon should be mindful of changing
weather conditions and seek shelter if a thunderstorm develops
near your location.

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:10 AM CDTHeat AdvisoryPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more64 hr
Jul 17, 2:23 PM CDTAreal Flood AdvisoryPAHButler, New Madrid, Stoddard2 hr
Jul 17, 3:15 PM CDTSpecial Weather StatementPAHBollinger45 min
Jul 17, 3:33 PM CDTAreal Flood AdvisoryPAHBollinger, Cape Girardeau, Perry, Scott3 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.